A sudden uptick in deaths involving vaping products is sweeping the nation. As of October 29, 2019, 1,888 people who inhale chemical products tailor-made for just that purpose have become ill and sought medical help.
On Aug. 21, 2019, the Centers for Disease Control and Prevention (CDC) announced that there were 149 possible cases of severe lung illness linked to vaping reported in 15 states. Teens and young adults who had been healthy had been showing up at hospitals for respiratory treatment for about two weeks.
On October 10, the Centers for Disease Control and Prevention (CDC) announced that the death toll from an outbreak of mysterious vaping-related lung illnesses sweeping the United States had claimed 26 victims, eight more than reported the previous week.
The youngest victim of vaping was a 17-years-old Bronx resident, the first teenager and the first New Yorker to succumb to the new affliction. The boy had been hospitalized twice in September for the lung condition.
The number of deaths has climbed to 37 as of October 29. The CDC has named the strange malady EVALI – e-cigarette or vaping product use associated with lung injury.
All but one state – Alaska – have reported fatalities related to puffing on e-cigarette (e-cig) products, commonly called vaping. Almost 1,300 cases were noted in 49 states, up 300 cases with one additional state as compared to the prior week. Most cases involve young people under age 35.
The latest data links vaping products, especially those containing THC, that were acquired from non-retail sources – from a street dealer or associate – to EVALI symptoms.
Doctors are treatment EVALI patients with corticosteroids. The CDC disclosed that 82 percent of the 140 patients nationwide who received the drug showed improvement. However, initial screenings for influenza and pneumonia are advised to avoid prescribing competing and potentially harmful drug treatments.
The CDC points out that there is no conclusive evidence that partaking of e-cigs is causing these lung problems. The patients admitted to using other substances added to enhance the e-cig experience.
That experience has known medical side-effects. Vaping taxes the lungs, making it difficult for them to pump oxygen efficiently throughout the body.
Dr. Dana Meaney-Delman is in charge of the CDC’s investigation into lung illnesses. According to her, no single vaping device, product or substance has connected all of the cases. Likewise, no single compound or ingredient has been identified as the source of the illnesses.
The CDC indicated that products containing THC, the psychoactive ingredient in marijuana, can’t be ruled out as playing a part in these illnesses: more than three-quarters of all patients said they used vaping products containing THC.
Dr. Michael Siegel, a professor in the Department of Community Health Sciences at the Boston University School of Public Health, offered two possible causes behind the outbreak of lethal vaping: lung damage from inhaling viscous (thick) oils – sometimes added to thicken black-market products, especially TCH cartridges – or a chemical contaminant in vaping liquid is poisoning the lungs.
One suspect oil, vitamin E acetate, was found in almost half of patients’ ‘product samples from patients, tested recently by federal officials. Vitamin E acetate was present in 47% of the 225 THC-containing products tested, as reported by the U.S. Food and Drug Administration in a news conference held on October 11.
Mitch Zeller, director of the Center for Tobacco Products at FDA, explained that pinpointing the cause of EVALI has proved difficult because there hasn’t been much liquid left in many of the 725 samples being evaluated by the Federal Drug Administration (FDA):
“When there’s no liquid, there’s nothing to test. When there’s very little, it puts an extreme limit on the number and types of tests we’re able to perform.”
Symptoms of the vaping-related lung illnesses include:
- Shortness of breath
- Chest pain
- Abdominal pain
- Weight loss
Symptoms developed from over a few days to several weeks among the patients. Experts believe that a lung infection is not responsible for the symptoms.
CDC is in the process of developing guidelines for responding medically to EVALI as new data emerges. In the meantime, the CDC advises the general public to stop using e-cigarettes or vaping products until the cause of lung disease can be traced.